Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 78, NWS Wakefield, VA

July 2, 2004Mathews County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 2, 2004, 1:30 PM EDT for Mathews County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2004, 1:30 PM EDT (17:30 UTC)
Expired
Jul 2, 2004, 2:00 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Mathews County, VA

The radar

The Norfolk radar (KAKQ), 81 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2854 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:10 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 11:10 AM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1110 AM EDT FRI JUL 2 2004

CONVECTION RPDLY DVLPNG ALONG DELMARVA BEACHES LAST 30 MINUTES.
COMBO OF INTERACTING BNDRYS FROM DVLPNG C-BRZE AND WK TROFINESS
XTNDG SW FROM LOW PRS OFF NJ COAST AS DENOTED BY MSAS. OTHR WK
BNDRYS LEFT OVR FROM YSTRDYS ACTIVITY CUD SET OFF MORE ACTIVITY
W OF CHES BAY. THUS WILL CONT 30 POPS MOST AREAS...BUT BUMPED UP
POPS OVR DELMARVA WHERE CONVECTION ALRDY GOING. 12Z SNDGS SPRT A
VRY WRM DAY AHEAD...MAINLY NR 90 W OF BAY...AND 80S ALONG THE
COAST.

 FCSTID = 44

.SYNOPSIS...UPR SYSTEM IN SE CANADA CONTS TO DEPART...SO SFC BNDRY
IN NORTHEAST WL NOT BE ABLE TO SINK S.  UPR SYSTEM IN CNTRL PLAINS
CONTS TO MK SLOW E PROGRESS...AND UPR RDG BUILDING INTO SE SLOWLY.
DEEP MOISTURE BUILDING SLOWLY N FROM NRN GULF AND SE U.S.  AREA 00Z
SNDGS SHOW LOTS OF INSTBLTY OVR THE REGION...AND SFC WNDS GNRLY S
TO SE...WHCH SUPPORTED EARLIER UPSLOPE CNVCTN IN WRN AREAS.

&&

.SHORT TERM...SOME DRYING SEEN IN WTR VPR PIX OVR OH VALLEY...AND
SOME OF THE MID/UPR FRCG WL SUPORT SCT ACTVTY OVR NRN AREAS THS AFTN.
DEEP MOISTURE AND LOCAL CNVRGNC WL RESULT IN SCT ACTVTY OVR CNTRL
AND SRN AREAS...BUT GNRLY NO ORGANIZED CNVCTN UNTIL SUNDAY NGT AND
MONDAY.  DEEP MOISTURE WL RESULT IN CNSDRBL MID/HGH CLOUDS...BUT
STILL ENUF SUN FOR UPPER 80S TO ARND 90 NXT FEW DAYS...ALG WTH SCT
TSTMS EACH AFTN/EVE.

&&

.LONG TERM...UPR SYSTEM IN CNTRL PLAINS WEAKENS AS IT APPCHS LTR
SUNDAY...BUT BNDRY LYR WNDS INCRS...SO BNDRY LYR CNVRGNC WL INCRS
TSTM CHCS SUNDAY AFTN THRU MONDAY.  TIMING OF BEST CHCS
UNCERTAIN...ESPCLY SINCE LLJ SEGMENT BYPASSES MUCH OF THE AREA TO
THE W AND N...AND BEST SFC CNVRGNC LUKS TO BE MORE TWD MONDAY.  SERN
U.S. UPR RDG CONTS TO BUILD IN THRU THE BEGINNING OF NXT WK INTO MDL
OF NXT WK...SO TEMPS WL CONT NR TO ABV NORMAL INTO XTND. SOME HINTS
AT ANTHR SYSTEM APPCHG FOR MDL OF NXT WK...WTH BRIEF COOLDOWN MID TO
LT NXT WK.  MDLS SUGG A PATN TRANSITION TWD THE END OF NXT WK WTH SE
U.S. UPR RDG RETROGRADING...WHCH WUD SUGG MORE CONTINENTAL FLO
PATN...AND DRYER...HOTTER PATN BEYOND DAY 6/7. WL KP AN EYE ON IT.

&&

.AVIATION...LOCAL MVFR/IFR IN LOW CLOUDS AND FOG THIS MORNING.  VFR
LTR THS MORN THRU AFTN/EVE.  LOCAL MVFR/IFR IN WDLY SCT TSTMS THS
AFTN/EVE.

&&

.MARINE...CONDS REMAIN BELOW SCA...SOME INCRS IN WNDS AND WAVES/SEAS
ARND MONDAY WTH APPCH OF SFC BNDRY...BUT STILL XPCT BELOW SCA.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   87  64  87  65 /  30  30  20  20
OXB   83  69  84  67 /  30  30  20  20
WAL   86  69  86  70 /  30  30  20  20
FVX   90  69  90  69 /  30  30  30  30
RIC   88  70  88  70 /  30  30  30  30
PTB   90  70  90  70 /  30  30  30  30
AKQ   90  70  90  70 /  30  30  30  30
PHF   86  72  89  69 /  30  30  20  20
ORF   85  72  88  72 /  30  30  20  20
ECG   86  71  88  71 /  30  30  20  20

NS
Hazardous weather outlook, Jul 2, 5:30 AM EDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUL 02 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER
MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-NORTHUMBERLAND
VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD
VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-WESTMORELAND VA-WICOMICO MD-YORK VA-
530 AM EDT FRI JUL 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND  STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 2, 10:41 AM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1041 AM EDT FRI JUL 2 2004

MDZ024-025-VAZ099-021515-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-
1041 AM EDT FRI JUL 2 2004

...THUNDERSTORMS RAPIDLY DEVELOPING ALONG THE DELMARVA BEACHES...

AT 1040 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS ALONG THE
DELMARVA BEACHES FROM NEAR OCEAN CITY MARYLAND SOUTH TO NEAR
WACHAPREAGUE VIRGINIA. THE ACTIVITY WAS MOVING SOUTHEAST AT 10
TO 15 MPH.

AREAS IN THE PATH OF THESE STORMS CAN EXPECT FREQUENT LIGHTNING AND
LOCALLY HEAVY DOWNPOURS.

44
Special weather statement, Jul 2, 11:32 AM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1132 AM EDT FRI JUL 2 2004

MDZ025-VAZ099-021600-
ACCOMACK VA-MARYLAND BEACHES MD-
1132 AM EDT FRI JUL 2 2004

...THUNDERSTORMS CONTINUE ALONG THE MARYLAND AND VIRGINIA BEACHES...

AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF THUNDERSTORMS FROM OCEAN CITY TO 14 MILES SOUTH OF
CHINCOTEAGUE...DRIFTING EAST AT 10 MPH.

EXPECT OCCASIONAL DANGEROUS LIGHTNING AND LOCALLY HEAVY DOWNPOURS
WITH THESE STORMS.

44
Special weather statement, Jul 2, 11:36 AM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1136 AM EDT FRI JUL 2 2004

VAZ078-021600-
LANCASTER VA-
1136 AM EDT FRI JUL 2 2004

...STRONG THUNDERSTORM OVER SOUTHEAST LANCASTER COUNTY...

AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KILMARNOCK.  THIS STORM WAS SLOWLY DRIFTING
TO THE SOUTHEAST AT 5 MPH. THE STORM WILL PASS NEAR OCRAN.

WIND GUSTS TO 30 MPH...LOCALLY HEAVY DOWNPOURS AND DANGEROUS
LIGHTNING ARE POSSIBLE WITH THIS STORM.

44
Special weather statement, Jul 2, 12:14 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1214 PM EDT FRI JUL 2 2004

VAZ091-094-021645-
NEWPORT NEWS/HAMPTON VA-YORK VA-
1214 PM EDT FRI JUL 2 2004

...THUNDERSTORMS DEVELOPING OVER THE MIDDLE PENINSULA...

AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER POQUOSON...MOVING SOUTHEAST AT 5 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR POQUOSON AT 1220 PM EDT...
MESSICK...AND...PLUM TREE ISLAND REFUGE AT 1235 PM EDT...LANGLEY AFB
AT 1240 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

44
Special weather statement, Jul 2, 1:12 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
112 PM EDT FRI JUL 2 2004

VAZ086-021745-
MATHEWS VA-
112 PM EDT FRI JUL 2 2004

...STRONG THUNDERSTORM MOVING ACROSS MATHEWS COUNTY...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF MATHEWS...OR ABOUT OVER
DELTAVILLE...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR HUDGINS AT 120 PM EDT...REDART...AND...GWYNN AT 130 PM EDT...
DIGGS AT 140 PM EDT.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:38 PM EDTSpecial Marine WarningAKQ52 min
Jul 2, 4:36 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake24 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.